Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 124, NWS Wichita, KS

May 24, 2019Lincoln County, Kansas

NWS Wichita, KS issued this river flood warning at May 24, 2019, 10:13 AM CDT for Lincoln County, Kansas. It took effect at May 25, 2019, 11:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 24, 2019, 10:13 AM CDT (15:13 UTC)
In effect from
May 25, 2019, 11:00 AM CDT
Expired
May 24, 2019, 9:02 PM CDT
In force
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Saline River (KS) at Lincoln (LINK1). The gauge peaked at 26.68 ft at May 24, 2019, 5:00 PM CDT.

actionminormoderate25303505/2405/2505/26
Action stage
28 ft
Minor stage
30 ft
Moderate stage
36 ft
Major stage
38.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06868850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 24, 6:36 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 24, 6:36 AM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
636 AM CDT Fri May 24 2019

.SHORT TERM...(Today through Tonight)
Issued at 319 AM CDT Fri May 24 2019

Active pattern looks to continue for several more days, with
numerous rounds of thunderstorms expected through Tuesday evening.

A synoptic pattern favorable for essentially daily rounds of
thunderstorms across Mid-America has set up across the country,
featured by a western CONUS longwave trough and eastern CONUS
ridge. Periodic shortwaves ejecting northeast out of the base of
the longwave trough have and will continue to interact with a very
moist/unstable boundary layer across Mid-America. NAEFS
standardized anomaly plots suggest the western CONUS trough and
mid/upper winds fields are anomalously deep/strong, with
anomalously high low-level moisture/precipitable water
values...all ingredients needed for multi-day strong/severe storms
and heavy rain/flooding.

Current activity progressing across southern/central KS should
continue to wane in intensity as the early morning progresses,
although cannot rule out a stray severe wind gust, especially if a
bowing segment can align itself NNW-SSE perpendicular to 0-3km
shear vectors. Imagine we'll be able to cancel tornado watch
early.

Otherwise, a few showers/thunderstorms may linger through the
morning across the area within a zone of rich mid-level moisture
and warm advection. Current activity will lay out a weak/subtle
low- level baroclinic zone across the area this afternoon, which
will be the focus for renewed development this afternoon/evening.
Thinking this will be mainly east/southeast of a line from Pratt-
Lyons- Salina. 700mb temperatures don't look quite as warm today
compared to yesterday, so activity may tend to go up faster and
more widespread. That said, extensive clouds, rich mid-level
moisture and the shear number of storms may limit the overall
severe threat, although still expecting at least a handful of
strong/severe storms. Main threats will be hail/wind, although
cannot rule out an isolated tornado. The bigger story may be
potential for very heavy rainfall, with efficient rain producers
due to high PW values. Will continue the flash flood watch through
tonight, expanding to include a few more southeast KS counties.

Kleinsasser

.LONG TERM...(Saturday through Thursday)
Issued at 319 AM CDT Fri May 24 2019

The evening-overnight hours of both Saturday and Sunday look
active as well, as model consensus ejects a pair of shortwaves
northeast over Mid-America. Details regarding placement of the
highest PoPs are still unclear, but continued strong
moisture/instability coupled with at least modest deep layer shear
will support another couple rounds of strong to severe storms
along with very heavy rainfall.

Monday-Monday night may actually turn out to be on the quiet
side, as model consensus keeps the best low-level focus for
convection across Nebraska. However, another round of storms is
expected again by Tuesday afternoon-evening, as a deep trough and
associated strong cold front approach from the west/northwest.

Finally a relief from the barrage of daily storms is expected to
arrive by mid week, as the overall favorable synoptic pattern
breaks down.

Kleinsasser

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 624 AM CDT Fri May 24 2019

Showers and isolated thunderstorms continue to impact much of
central and south central Kansas this morning. This activity will
drift eastward impacting southeast Kansas during the mid to late
morning hours. Showers and thunderstorms are expected to redevelop
during the afternoon hours as we remain weakly capped with a very
moist pbl. Pockets of MVFR or lower are likely under the heaviest
activity.

&&

.HYDROLOGY...
Issued at 319 AM CDT Fri May 24 2019

Several more rounds of thunderstorms are expected through Tuesday
evening, with a continued very heavy rainfall threat. Given
saturated soils, low FFG values and already swollen
rivers/streams, flooding issues will likely continue and even
worsen for some.

The greatest threat this afternoon-evening will be generally
southeast of a line from Pratt-Lyons-Salina. Numerous storms are
expected, and will likely be efficient rain producers given high
PW values and relatively higher mid-level moisture. Activity will
tend to train SW-NE along a quasi-stationary frontal zone.

Kleinsasser

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    77  66  82  65 /  60  60  30  60
Hutchinson      76  65  82  64 /  50  50  20  60
Newton          76  65  81  64 /  60  60  30  70
ElDorado        76  67  80  64 /  70  60  30  70
Winfield-KWLD   78  67  81  66 /  60  60  20  60
Russell         78  62  82  62 /  30  30  20  60
Great Bend      77  63  81  62 /  30  30  20  60
Salina          79  65  83  64 /  40  50  20  60
McPherson       76  65  82  63 /  50  50  20  60
Coffeyville     82  70  82  68 /  30  40  20  50
Chanute         80  69  81  67 /  50  50  30  70
Iola            79  69  81  66 /  50  60  40  70
Parsons-KPPF    81  70  82  67 /  40  50  30  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ049>053-
067>072-082-083-091>095-098.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
HYDROLOGY...ADK
Hazardous weather outlook, May 24, 4:28 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 AM CDT Fri May 24 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 AM CDT Fri May 24 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will impact the region, likely
most numerous this afternoon and evening generally southeast of a
line extending from Salina to Lyons. Strong to severe thunderstorms
are likely, with the primary threat being large hail and damaging
winds, although an isolated tornado cannot be ruled out.

Additionally, a flash flood threat is expected to develop this
afternoon and evening, as numerous thunderstorms may tend to move
over the same areas. Please refer to the Flash Flood Watch for
additional information.

Widespread river flooding, some of which is significant, will
continue to be a threat as well. Please see the latest River Flood
Warnings for the latest information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic rounds of thunderstorms with heavy rain, flooding, and
severe weather will continue to threaten the area at times through
Tuesday evening. Please continue to monitor later forecasts as we
refine the threat areas for each day.

Significant and high-impact river flooding will continue well into
next week. Please see the latest River Flood Warnings for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, mainly
southeast of a line extending from Salina to Lyons.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 24, 9:30 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
930 AM CDT Fri May 24 2019

KSZ094-095-098-099-241530-
Montgomery KS-Wilson KS-Chautauqua KS-Elk KS-
930 AM CDT Fri May 24 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  South central Wilson County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...
  Southeastern Elk County in southeastern Kansas...

* Until 1030 AM CDT.

* At 928 AM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Moline to near Peru to Sunset Lake...and moving
  east at 35 mph.

wind gusts up to 40 mph and very heavy rainfall will be possible
with these storms.

* Locations impacted include...
  Coffeyville, Independence, Neodesha, Cherryvale, Caney, Sedan,
  Dearing, Elk City, Tyro, Peru, Liberty, Chautauqua, Havana, Bolton,
  Sycamore, Niotaze, Elk City Lake, Elk City State Park, Hale and
  Independence Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3709 9617 3729 9631 3747 9565 3728 9552
      3704 9552 3700 9553 3700 9620
TIME...MOT...LOC 1429Z 257DEG 30KT 3731 9625 3711 9608 3679 9621

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:03 PM CDTSpecial Weather StatementICTLincoln27 min
May 23, 8:51 PM CDTSpecial Weather StatementICTBarton, Russell39 min
May 23, 9:34 PM CDTSpecial Weather StatementICTSaline26 min
May 23, 10:59 PM CDTSpecial Weather StatementICTMarion31 min
May 23, 11:20 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Rice55 min
May 24, 1:17 AM CDTSevere Thunderstorm WarningICTBarton, Russell58 min
May 24, 1:47 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline58 min
May 24, 2:27 AM CDTSpecial Weather StatementICTBarton33 min
May 24, 8:30 AM CDTRiver Flood WarningICTBarton7 days
May 24, 9:01 AM CDTRiver Flood WarningICTWilson4 days
May 24, 9:30 AM CDTSpecial Weather StatementICTMontgomery60 min
May 24, 9:47 AM CDTFlash Flood WarningICTChautauqua, Elk, Montgomery88 min
May 24, 11:40 AM CDTFlash Flood WatchICTBarton, Ellsworth, Labette, Montgomery, Neosho52 hr
May 24, 1:12 PM CDTSpecial Weather StatementICTSumner33 min
May 24, 1:25 PM CDTAreal Flood WarningICTBarton, Rice24 hr
May 24, 1:38 PM CDTSpecial Weather StatementICTSumner37 min
May 24, 1:52 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner53 min
May 24, 1:54 PM CDTRiver Flood WarningICTRussell24 hr
May 24, 2:09 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion, Sedgwick66 min
May 24, 2:32 PM CDTFlash Flood WarningICTButler, Cowley, Harper, Harvey, Kingman, Sedgwick and 1 more7 hr
May 24, 2:42 PM CDTSevere Thunderstorm WarningICTButler, Greenwood48 min
May 24, 2:48 PM CDTFlash Flood WarningICTChase, Marion5 hr
May 24, 3:15 PM CDTSevere Thunderstorm WarningICTChase, Marion60 min
May 24, 3:19 PM CDTSpecial Weather StatementICTGreenwood26 min
May 24, 3:26 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner52 min
May 24, 3:30 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner60 min
May 24, 3:47 PM CDTRiver Flood WarningICTButler4 days
May 24, 3:47 PM CDTRiver Flood WarningICTButler, Cowley4 days
May 24, 3:50 PM CDTRiver Flood WarningICTButler, Cowley4 days
May 24, 3:53 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood67 min
May 24, 4:06 PM CDTTornado WarningICTButler, Cowley39 min
May 24, 4:28 PM CDTTornado WarningICTChase, Greenwood36 min
May 24, 4:42 PM CDTTornado WarningICTButler33 min
May 24, 4:56 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick49 min
May 24, 5:02 PM CDTTornado WarningICTButler, Greenwood43 min
May 24, 5:18 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick27 min
May 24, 5:24 PM CDTFlash Flood Warning EmergencyICTButler, Chase, Harvey, Marion, Sedgwick2 hr
May 24, 5:41 PM CDTSpecial Weather StatementICTGreenwood34 min
May 24, 5:46 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion, Woodson59 min
May 24, 6:06 PM CDTFlash Flood WarningICTGreenwood13 hr
May 24, 6:40 PM CDTFlash Flood WarningICTButler, Cowley, Sumner3 hr
May 24, 6:43 PM CDTSevere Thunderstorm WarningICTButler, Chase, Elk, Greenwood, Woodson62 min

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.